Alert archive / California / Special Marine Warnings in 2021

Special Marine Warning 2, NWS San Francisco Bay Area, CA

January 27, 2021

NWS San Francisco Bay Area, CA issued this special marine warning at Jan 27, 2021, 2:06 AM PST. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 27, 2021, 2:06 AM PST (10:06 UTC)
Expired
Jan 27, 2021, 2:30 AM PST
In force
24 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The San Francisco radar (KMUX), 65 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2021-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2021-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WHUS56 KMTR 271006
SMWMTR
PZZ535-560-565-271030-
/O.NEW.KMTR.MA.W.0002.210127T1006Z-210127T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service San Francisco CA
206 AM PST Wed Jan 27 2021

The National Weather Service in The San Francisco Bay Area has issued
a

* Special Marine Warning for...
  Coastal Waters from Pigeon Point to Point Pinos California out to
  10 nm...
  Coastal Waters from Point Pinos to Point Piedras Blancas California
  out to 10 nm...
  Monterey Bay...

* Until 230 AM PST.

* At 205 AM PST, strong thunderstorms were located along a line
  extending from 8 nm west of Moss Landing to 13 nm southwest of 
  Point Sur, moving northeast at 25 knots. This line is producing 
  heavy rain and strong wind gusts. There is a slight chance for a 
  water spout developing.

  HAZARD...Heavy rain with wind gusts 34 knots or greater. Water 
           spoouts are possible

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Strong thunderstorms will remain over mainly open waters.

LAT...LON 3670 12182 3665 12184 3665 12194 3658 12198
      3615 12187 3615 12202 3624 12211 3628 12212
      3634 12213 3688 12198 3695 12192 3694 12188
      3681 12180
TIME...MOT...LOC 1005Z 225DEG 25KT 3680 12196 3618 12213 

HAIL...0.00IN
WIND...>34KTS

$$

DK
1 follow-up statement
198 
FZUS76 KMTR 271028
MWSMTR

Marine Weather Statement
National Weather Service San Francisco CA
228 AM PST Wed Jan 27 2021

PZZ535-560-565-271037-
/O.EXP.KMTR.MA.W.0002.000000T0000Z-210127T1030Z/
228 AM PST Wed Jan 27 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 230 AM PST...

The affected areas were... 
Coastal Waters from Pigeon Point to Point Pinos California out to 10
nm...
Coastal Waters from Point Pinos to Point Piedras Blancas California
out to 10 nm...
Monterey Bay...

The thunderstorms have moved on shore. Heavy rain and strong winds 
will continue over the next several hours.

LAT...LON 3670 12182 3665 12184 3665 12194 3658 12198
      3615 12187 3615 12202 3624 12211 3628 12212
      3634 12213 3688 12198 3695 12192 3694 12188
      3681 12180
TIME...MOT...LOC 1027Z 225DEG 25KT 3687 12186 3625 12203 

$$

DK

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this special marine warning went out at Jan 26, 9:34 PM PST, 4 hours 32 minutes earlier.

Area forecast discussion, Jan 26, 9:34 PM PST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
934 PM PST Tue Jan 26 2021

.SYNOPSIS...Rain is developing across the region and will spread
southward through the Bay Area overnight with heavy rain and
damaging southerly winds. High Wind Warnings and Flash Flood
Watches are in effect throughout the region. The Atmospheric River
is forecast to stall over Monterey county on Wednesday bringing
copious rain to coastal Monterey county while numerous rain
showers will persist throughout the Bay Area into Thursday. Shower
activity should end by Friday morning with dry weather for much
of Friday. A weak front will bring more light rain Saturday with
another moderate strength storm possible by early next week.

&&

.DISCUSSION...as of 07:15 PM PST Tuesday...Good evening from the
Swing Shift crew. Getting this discussion out a little early in
anticipation for a busy night ahead. Forecast remains on track as
we watch radar, satellite, rain gauges, winds, and other
observations with the approaching Atmospheric River. To our north,
we've seen lightning and moderate rain over the ocean offshore of
far NorCal coastline. In the past hour, we've started to see a
few lightning strikes skimming our very northern, outer waters.

The North Bay has been getting some rain activity with the pre-
frontal shower activity. The most we've seen in the past 6 hours
is at the Cazadero rain gauge at 1112 ft with 1.01" while Sea
Ranch had 0.86" and Bodega Bay had 0.46". In the past 3 hours,
Bodega Bay has had 0.34", Sonoma County Airport near Santa Rosa
has had 0.31" while the Napa County Airport has only had 0.13".
Around the SF Bay area including South Bay and into Santa Cruz,
totals thus far have ranged a few hundredths up to around 0.2" in
the past 3 hours.

Hi-res models continue to show that a narrow band of intense rain
should develop later tonight and move inland. We expect it to
impact the Sonoma county sometime in the 8-10 pm window, moving
east and southward towards Napa and SF by midnight. From midnight
to 3 am, it will travel southward into San Mateo and Santa Cruz
county and potentially the SCU burn scar. It will continue
southward and should impact the Monterey county burn scars,
between 3-6 am.

If we issue Flash Flood Warnings for any of the burn scars and you
live near one, please make sure you didn't turn off your phone's
emergency alert settings for weather alerts and keep your phone
fully charged tonight before power outages might occur. (You can
do an internet search for your particular phone model to check
your settings.) The winds are expected to get very strong during
the heaviest rain tonight and we want folks to still have access
to alerts if power goes out. You can also use a battery operated
NOAA weather radio or your county's reverse 911 for alerts. Stay
weather aware and we'll be here with extra staff all night keeping
an eye on the situation.

&&

.PREV DISCUSSION...as of 2:26 PM PST Tuesday...The table is set and
were simply waiting for the guests to show up. No changes to
ongoing Watches and Warnings. Were at the point where tinkering
with the forecast is not fruitful and we're just focusing on
clarity of message. Will try and give some straight forward
updates below but much of the text from this mornings update will
remain untouched.

Short term...Radar is filling in nicely with light rain now
starting to be reported throughout the region. Cold air remains
trapped in place with snow levels roughly around 2500 feet. While
meteorologically interesting any low elevation snow flakes will
not be impactful in terms of what we expect to unfold over the
coming hours. Initial shot of moisture is over-riding the pre-
existing cold airmass but warm advection will begin in earnest
over the coming hours with snow levels continuing to slowly rise
overnight. Looking at the buoys we can see southerly gale force
winds showing up near Point Arena and points northward as the
boundary is rapidly approaching. We often look at the SFO-ACV
gradient when looking for strong north wind events. Today its an
impressive 12.4 mb and increasing in the opposite direction with
higher pressure (relatively speaking) over SFO and much lower
pressure north of Cape Mendocino as the parent upper trough and
and its ~990mb surface low approaches the region. All this to say
the ongoing marine and high wind warnings look good with gusts
55-70 mph across the region overnight. The strongest winds look to
be along the coast and coastal hills where High Wind Warnings are
in place with Wind Advisories elsewhere. No changes to the
ongoing Flash Flood Watch which is officially in effect from 4 pm
today through 4 pm Thursday.

Trends...If there is any trend of note its that the system is
perhaps arriving slightly quicker with rain starting to overspread
the region. In addition the main heavy rain band looks to pass
through the North Bay and Bay Area pretty quickly overnight and
this trend looks to be holding true for the Santa Cruz Mountains.
We should see some very intense short term rain rates on the order
of 0.75-1.00 per hour as the NCFR passes through which would touch
our forecast debris flow thresholds. However, we are not seeing
signs of the system slowing down over the CZU or SCU Lighting
complex burn areas. In short the one bit of good news is the
boundary should pass over those areas quickly, exiting those areas
by 12-15z Weds.

Monterey county burn areas...Dolan, River and Carmel Fires as well
as all of coastal Monterey county. The AR looks to stall over this
area late tonight through the day Weds into early Thursday
morning. Forecast rain amounts look copious with over a foot of
rainfall in the coastal hills all the way down to the SLO county
line.

&&

.PREV DISCUSSION...as of 9:00 AM PST Tuesday...Rain will
overspread the Bay Area creating a messy evening commute. All
attention on the cold front associated with the AR and frontal
boundary. Expect heavy rain into the North Bay by 02-04z. First
concern will be North Bay 2020 burn areas. Short term rain-rates
could approach debris-flow thresholds. In addition local flooding
of roads, etc will be quick to occur. The main front will pass
through the Bay area around midnight. The next focus will then be
on the CZU burn area. Short term rain rates approaching 0.75 will
be possible as the cold-frontal boundary passes through. The
daylight hours of Tuesday will be your last chance to make
potentially life saving decisions. The heavy rain occurring during
the darkness of night along with winds likely to produce power
outages in the Santa Cruz mtns will only add to the confusion of
the upcoming night.

The one bit of good news with the latest model trends is the
boundary should pass through Santa Cruz county fairly quickly with
the heaviest rain ending by around sunrise Weds for the CZU burn
area. Daylight will reveal what massive logs, debris and mud do
when encountered by heavy rain-rates.

The AR is then progged to stall over Monterey County. The hills
above Big Sur will be the perfect lifting mechanism to squeeze out
moisture as the boundary will stall for upwards of 24 hours. The
Dolan, Carmel and River burn areas from 2020 will be of great
concern for mud and debris flow issues. Even without those this
is the type of event that usually causes numerous rock and
mudslides along Highway 1. Residents of Big Sur should be prepared
for extended periods of isolation. The 12z nam is showing amounts
from 10-14 inches for the Santa Lucia range which is line with our
current forecasts. Our local in-house WRF model is showing
extensive storm totals in the Big Sur hills in excess of 20
inches with a bullseye amount in of 28-31 inches. Not forecasting
that but sharing what type of data we are looking at as the
moisture boundary stalls with upwards of 24 plus hours of 1 inch
rates possible in the wettest southwest facing slopes of the Santa
Lucia range. While the AR is stalled on the Central Coast the Bay
Area will see reinforcing waves of rain through the day Weds into
Thursday but rain-rates and amounts during this time frame will
be more nuisance than flood-causing. Nonetheless unnecessary
travel should be avoided throughout the region to reduce car
related accidents tonight through Thursday. Expect power outages
and downed trees/limbs throughout the region, especially in the
hills.

Shower activity should end by sunrise Friday. Another weak system
to bring some light rain Saturday with another moderate to strong
system possible by around Monday but this one may be more focused
over the North Bay in terms of heaviest precip.

&&

.AVIATION...as of 09:34 PM PST Tuesday...For the 06Z TAFs. Radar
shows continuing showers across the region as we are in the middle
of the impacts of a moderate atmospheric river. The primary
impacts will still occur ahead of and with the main front which
may be accompanied by embedded deeper convection/thunderstorms. At
the time of this writing a NCFR is just off the coast of Sonoma
County with lightning detection showing some strikes along that
line. As this moves through the region expect heavy rain and
strong wind gusts as well as possible lightning strikes/flashes.
Observations at Bodega Bay just ahead of the band were already at
60 mph. Expect wind gusts 40-50+ kt as this line moves through
with peak gusts lasting about 2 to 3 hours at current estimate.
Higher gusts of 50-65 kt along the coast and in SE oriented
valleys will also be possible as the front passes. LLJ of about
55-70 kt still exists aloft with LLWS concerns of 30-50 kt when
gusts don't mix down to the surface. Winds will ease behind the
front but still remain breezy to gusty for much of the rest of the
period. MVFR to VFR conditions with cigs between 1,500 to 5,000
feet through much of the period with rainfall throughout.

Vicinity of KSFO...Very strong winds still possible ahead of and
with the approaching front, with peak gusts of 45 to 60 kt
possible. An AWW remains in effect until 09Z this evening.
Additionally, moderate to heavy rainfall should be anticipated
prior to and with fropa with lighter persistent rain through the
TAF period w/ wet runways. Visibilities could drop as low as
1-2SM during heaviest rain with BKN/OVC cigs 1,500-5,000 feet.
Winds taper off post frontal by tomorrow morning but will remain
SE and breezy.

SFO Bridge Approach...Similar to KSFO, lower visibility upon
approach during periods of heaviest rain.

Monterey Bay Terminals...Strong and gusty SE winds as an
atmospheric river impacts the Central Coast terminals. Peak wind
gusts of 40-60 kt are possible ahead and with the frontal passage
overnight tonight. Additionally, mod to heavy rainfall should be
anticipated prior to and with fropa with lighter persistent rain
through the TAF period w/ wet run ways. Visibilities may drop as
low as 1-2SM during heaviest rain with BKN/OVC cigs 1,500-4,500
feet. Refer to specific TAFs for LLWS concerns. Winds will ease
behind the frontal passage but remain breezy to gusty through much
of the period.

&&

.MARINE...as of 08:06 PM PST Tuesday...The atmospheric river has
arrived across the coastal waters this evening while a potent cold
front will move through the waters overnight. Strong southerly
winds gale to storm force are expected through tonight with peak
gusts in excess of 55 kt. Additionally, expect isolated
thunderstorms and heavy rain this evening and tonight as the front
moves through. These winds will generate extremely steep fresh
southerly seas at around 7 to 9 seconds through tonight mixed with
a moderate northwest swell. Extreme caution is advised in this
environment. Winds are forecast to weaken but remain breezy to
locally gusty in the wake of the front tomorrow.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...Wind Advisory...CAZ516-518-528
             High Wind Warning...CAZ517-530
             Flash Flood Watch...CAZ505>507-509-511-512-517
             High Wind Warning...CAZ006-505-509-512-529
             Wind Advisory...CAZ506>508-510-511-513
             SRW...Mry Bay
             SRW...Pigeon Pt to Pt Pinos 0-10 nm
             SRW...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SRW...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SRW...SF Bay until 3 AM
             SRW...Pt Arena to Pt Reyes 0-10 nm until 3 AM
             SRW...Pt Reyes to Pigeon Pt 0-10 nm until 3 AM
             SRW...Pt Arena to Pigeon Pt 10-60 nm until 3 AM

&&

PUBLIC FORECAST: Bingaman
AVIATION: AS
MARINE: AS

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Jan 26, 11:01 PM PST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1101 PM PST TUE JAN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     NON-TSTM WND DMG 1 NNE DEL MONTE FOREST  36.60N 121.94W
01/26/2021                   MONTEREY           CA   LAW ENFORCEMENT

            TREE DOWN ON ROAD NEAR BIRD ROCK RD / COLTON
            RD.

&&

ED
Local storm report, Jan 26, 11:05 PM PST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1105 PM PST TUE JAN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     DEBRIS FLOW      10 NE YOUNTVILLE        38.50N 122.25W
01/26/2021                   NAPA               CA   PUBLIC

            ROCK SLIDE BLOCKING ROADWAY NEAR 2000 CAPELL
            VALLEY RD.

&&

ED
Local storm report, Jan 27, 1:26 AM PST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
126 AM PST WED JAN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     FLASH FLOOD      1 SSW BEN LOMOND        37.09N 122.09W
01/27/2021                   SANTA CRUZ         CA   LAW ENFORCEMENT

            1 FOOT OF WATER IN THE EB LANE BY MOUNT
            HERMON RD / COVENANT LN.

&&

ED
Local storm report, Jan 27, 1:45 AM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
145 AM PST WED JAN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     FLASH FLOOD      1 NNE SAN CARLOS        37.52N 122.26W
01/27/2021                   SAN MATEO          CA   LAW ENFORCEMENT

            32-P13 CALTRANS TEMP SHUTDOWN SILVER ONR TO
            SB 101 FOR FLOODING. AREA CLOSE TO US101 S /
            HOLLY ST OFR.

&&

ED
Local storm report, Jan 27, 1:54 AM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
154 AM PST WED JAN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 AM     NON-TSTM WND DMG 2 SE OCCIDENTAL         38.37N 122.92W
01/27/2021                   SONOMA             CA   LAW ENFORCEMENT

            LARGE TREE BLOCKING BOTH LANES BY BOHEMIAN
            HWY / FREESTONE ST.

&&

ED
Local storm report, Jan 27, 1:57 AM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
157 AM PST WED JAN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 AM     FLASH FLOOD      BOULDER CREEK           37.13N 122.12W
01/27/2021                   SANTA CRUZ         CA   LAW ENFORCEMENT

            STANDING WATER ON THE BRIDGE NEAR SR9 /
            RIVERDALE BLVD.

&&

ED

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 9:39 PM PSTFlash Flood Warning Considerable damage threatMTRSonoma81 min
Jan 26, 10:22 PM PSTAreal Flood AdvisoryMTRMarin, Napa, Sonoma4 hr
Jan 26, 10:56 PM PSTFlash Flood Warning Considerable damage threatMTRSan Mateo, Santa Cruz4 hr
Jan 26, 11:18 PM PSTAreal Flood AdvisoryMTRAlameda, City and County of San Francisco, San Mateo, Santa Clara4 hr
Jan 26, 11:46 PM PSTSpecial Marine WarningMTR14 min
Jan 27, 1:31 AM PSTFlash Flood Warning Considerable damage threatMTRMonterey3 hr
Jan 27, 1:38 AM PSTFlash Flood Warning Considerable damage threatMTRMonterey14 hr
Jan 27, 1:45 AM PSTFlash Flood Warning Considerable damage threatMTRMonterey3 hr
Jan 27, 2:18 AM PSTAreal Flood AdvisoryMTRMonterey, Santa Cruz117 min
Jan 27, 2:23 AM PSTGale WarningMTR3 hr
Jan 27, 2:23 AM PSTSmall Craft AdvisoryMTR55 hr
Jan 27, 5:27 AM PSTGale WarningMTR21 hr
Jan 27, 12:03 PM PSTFlash Flood Warning Considerable damage threatMTRMonterey3 hr
Jan 27, 12:05 PM PSTFlash Flood WarningMTRMonterey3 hr
Jan 27, 12:33 PM PSTFlash Flood WarningMTRSan Mateo, Santa Cruz6 hr
Jan 27, 12:53 PM PSTSpecial Marine WarningMTR52 min
Jan 27, 2:11 PM PSTAreal Flood AdvisoryMTRAlameda, Monterey, San Benito, San Mateo, Santa Clara, Santa Cruz5 hr

Nearby

Special Marine Warnings in California, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.